Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 414, NWS Norman, OK

August 7, 2012Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 7, 2012, 12:37 PM CDT for Atoka County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 12:37 PM CDT (17:37 UTC)
Expired
Aug 7, 2012, 1:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Atoka County, OK

The radar

The Norman radar (KTLX), 152 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KOUN 071737
SVROUN
OKC005-071815-
/O.NEW.KOUN.SV.W.0414.120807T1737Z-120807T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1237 PM CDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 115 PM CDT

* AT 1236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STRINGTOWN...
  MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATOKA...STRINGTOWN...TUSHKA...CANEY...LANE...CHOCKIE...REDDEN...
  ATOKA RESERVOIR AND MCGEE CREEK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING.  BOATERS SHOULD RETURN TO
SHORE. AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3422 9623 3442 9616 3442 9614 3450 9614
      3451 9609 3454 9609 3463 9589 3460 9588
      3459 9580 3444 9577 3424 9578
TIME...MOT...LOC 1736Z 353DEG 14KT 3450 9596 

$$

MBS
2 follow-up statements
288 
WWUS54 KOUN 071750
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 PM CDT TUE AUG 7 2012

OKC005-071815-
/O.CON.KOUN.SV.W.0414.000000T0000Z-120807T1815Z/
ATOKA OK-
1250 PM CDT TUE AUG 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM
CDT FOR CENTRAL ATOKA COUNTY...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STRINGTOWN...MOVING
SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...CANEY...LANE...REDDEN...ATOKA
RESERVOIR AND MCGEE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.
AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3422 9623 3442 9616 3442 9614 3450 9614
      3451 9609 3454 9604 3458 9592 3456 9588
      3453 9585 3424 9578
TIME...MOT...LOC 1747Z 353DEG 14KT 3446 9595 

$$

MBS
598 
WWUS54 KOUN 071805
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT TUE AUG 7 2012

OKC005-071815-
/O.EXP.KOUN.SV.W.0414.000000T0000Z-120807T1815Z/
ATOKA OK-
105 PM CDT TUE AUG 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ATOKA COUNTY WILL
EXPIRE AT 115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS UP TO 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3422 9623 3442 9616 3442 9614 3450 9614
      3451 9609 3454 9604 3458 9592 3456 9588
      3453 9585 3424 9578
TIME...MOT...LOC 1805Z 353DEG 14KT 3446 9595 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:13 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 7, 11:13 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE AUG 7 2012

.UPDATE...
EXPANDED THE HEAT ADVISORY FARTHER NORTH TO INCLUDE
THE OKLAHOMA CITY METRO...LAWTON...SHAWNEE...AND
STILLWATER AREAS. ALSO...MADE SMALL ADJUSTMENTS
TO OTHER ELEMENTS TODAY.

&&

.DISCUSSION...
VERY HOT AND MORE HUMID WEATHER WILL PREVAIL THIS
AFTERNOON WITH ISOLATED THUNDERSTORMS.

MADE THE CHANGES TO THE HEAT ADVISORY AS DEEPER MOISTURE
AND HUMIDITY WITH DEWPOINTS MAINLY IN THE LOWER TO MID 60S WILL
YIELD HIGHER HEAT INDEX VALUES THIS AFTERNOON ESPECIALLY SOUTHEAST
OF AN ALTUS TO PONCA CITY LINE. THE 12Z KOUN SOUNDING DEPICTED PW
OF 1.58 INCHES WHICH IS 124 OF NORMAL AND HIGHER THAN THE PAST
SEVERAL DAYS. HEAT INDICES IN THE 103 TO 109 RANGE ARE EXPECTED.

REGARDING RAIN CHANCES THIS AFTERNOON...ALTERED RAIN CHANCES TO
RESEMBLE THE LATEST HRRR RUNS. KEPT THE HIGHEST RAIN
CHANCES...AROUND 30 PERCENT...EAST OF I-35 WHERE APPEARS DEEPEST
MOISTURE AND WEAKEST CAPPING WILL OCCUR. NEARLY ANYWHERE CAN GET
WET...BUT DUE TO WEAK SHEAR...THINK MOST PLACES WILL REMAIN
RAINFREE.

ANY STORM THIS AFTERNOON MAY PRODUCE SEVERE DAMAGING WINDS OF 60
MPH OR GREATER DUE TO DCAPE VALUES 1200 TO 1800 J/KG. LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE
AS WELL WHICH MAY IGNITE FIRES.

AS FOR HIGHS THIS AFTERNOON...DID NOT ALTER THEM MUCH
DUE TO ONGOING CLOUD COVER AND CONVECTION. HOWEVER...THINK
THEY MAY BE TOO CONSERVATIVE. HIGHS MAY BE EVEN HOTTER THAN
CURRENTLY FORECAST...ESPECIALLY IF CLOUD COVER DECREASES.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 104  74 100  74 /  20  30  20  20
HOBART OK        105  73  99  74 /  30  30  20  20
WICHITA FALLS TX 105  76 101  76 /  20  20  20  20
GAGE OK          102  69  97  68 /  20  30  20  10
PONCA CITY OK    104  71  96  73 /  30  20  20  20
DURANT OK        103  75  98  76 /  30  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ012-013-
     017>020-023>032-037>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ086-089-090.

&&

17/03
Hazardous weather outlook, Aug 7, 12:05 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT TUE AUG 7 2012

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1205 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT.  ALTHOUGH WIDESPREAD SEVERE STORMS ARE UNLIKELY...A
FEW STORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS UP
TO 65 MPH.

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS
OKLAHOMA AND NORTH TEXAS THIS AFTERNOON WITH SLIGHTLY BETTER COVERAGE
OF STORMS EAST OF I-35.  THESE STORMS WILL REMAIN UNORGANIZED AND
PULSE IN NATURE.  WITH SIGNIFICANT DIFFERENCES IN LOW LEVEL TEMPERATURE
AND DEWPOINT EXPECTED THIS AFTERNOON AND EVENING...A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS UP T0 65 MPH...
CLOUD TO GROUND LIGHTNING STRIKES WHICH MAY IGNITE FIRES...AND
LOCALLY HEAVY RAINFALL.

TONIGHT...A SEMI-ORGANIZED LINE OF STORMS MAY DEVELOP IN KANSAS
AND SURGE SOUTHWARD.  THIS LINE MAY BRING ISOLATED DAMAGING WIND
GUSTS UP TO 65 MPH ACROSS NORTHWESTERN OKLAHOMA MAINLY BEFORE
MIDNIGHT BEFORE IT WEAKENS.  ADDITIONAL ISOLATED TO SCATTERED
THUNDERSTORMS MAY OCCUR ACROSS THE REST OF OKLAHOMA AND
NORTH TEXAS...MAINLY BEFORE MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WILDFIRE DANGER WILL PERSIST ACROSS THE REGION.

THE PERSISTENT HOT TEMPERATURES WILL ALSO INCREASE CHANCES OF HEAT
RELATED ILLNESSES...ESPECIALLY FOR THOSE PARTICIPATING IN STRENUOUS
OUTDOOR ACTIVITIES DURING THE HEAT OF THE DAY.  A HEAT ADVISORY
REMAINS IN EFFECT THROUGH 10 PM CDT THIS EVENING FOR LOCATIONS
SOUTHEAST OF A SEYMOUR TEXAS TO WATONGA OKLAHOMA TO PERRY
OKLAHOMA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THURSDAY.  ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WIND GUSTS.

OTHER HAZARDOUS WEATHER...
WILDFIRE DANGER WILL REMAIN HIGH REGIONWIDE DUE TO SIGNIFICANT
DROUGHT CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM WEDNESDAY.

MBS/03

In the hours before

Special weather statement, Aug 7, 9:45 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 AM CDT TUE AUG 7 2012

OKZ039-071515-
STEPHENS OK-
945 AM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEPHENS COUNTY UNTIL
1015 AM CDT...

AT 945 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VELMA...
MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
VELMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3441 9793 3467 9778 3458 9756 3430 9758
TIME...MOT...LOC 1439Z 23DEG 10KT 3455 9766

MBS
Special weather statement, Aug 7, 12:23 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1223 PM CDT TUE AUG 7 2012

OKZ048-071815-
ATOKA OK-
1223 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA COUNTY UNTIL 115 PM CDT...

AT 1223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARDVILLE...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...DAISY...LANE...DARWIN...CHOCKIE...REDDEN...
ATOKA RESERVOIR...MCGEE CREEK LAKE AND BENTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3451 9578 3422 9578 3420 9618 3451 9612
      3451 9609 3460 9609 3468 9594 3468 9588
      3460 9588 3459 9575 3451 9573
TIME...MOT...LOC 1719Z 340DEG 15KT 3457 9598

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:21 PM CDTSpecial Weather StatementOUNLove24 min
Aug 6, 10:49 PM CDTSpecial Weather StatementOUNLove26 min
Aug 7, 9:45 AM CDTSpecial Weather StatementOUNStephens30 min
Aug 7, 12:23 PM CDTSpecial Weather StatementOUNAtoka52 min
Aug 7, 12:54 PM CDTSpecial Weather StatementOUNJohnston36 min
Aug 7, 1:20 PM CDTSpecial Weather StatementOUNAtoka25 min
Aug 7, 1:25 PM CDTSpecial Weather StatementOUNCoal35 min
Aug 7, 1:39 PM CDTSpecial Weather StatementOUNJohnston, Marshall51 min
Aug 7, 1:54 PM CDTSpecial Weather StatementOUNJohnston51 min
Aug 7, 2:08 PM CDTSpecial Weather StatementOUNBryan67 min
Aug 7, 2:34 PM CDTSpecial Weather StatementOUNPontotoc56 min
Aug 7, 2:44 PM CDTSpecial Weather StatementOUNBlaine46 min
Aug 7, 3:12 PM CDTSpecial Weather StatementOUNPontotoc48 min
Aug 7, 3:36 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie39 min
Aug 7, 4:16 PM CDTSpecial Weather StatementOUNSeminole44 min
Aug 7, 4:19 PM CDTSpecial Weather StatementOUNGrady26 min
Aug 7, 4:26 PM CDTSpecial Weather StatementOUNCanadian49 min
Aug 7, 4:30 PM CDTSpecial Weather StatementOUNCarter, Love, Marshall, Murray45 min
Aug 7, 4:41 PM CDTSevere Thunderstorm WarningOUNGrady34 min
Aug 7, 4:59 PM CDTSpecial Weather StatementOUNCleveland, Oklahoma31 min
Aug 7, 5:20 PM CDTSpecial Weather StatementOUNGrady25 min
Aug 7, 5:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma38 min
Aug 7, 6:14 PM CDTSpecial Weather StatementOUNComanche31 min
Aug 7, 6:18 PM CDTSpecial Weather StatementOUNMcClain42 min
Aug 7, 6:22 PM CDTSpecial Weather StatementOUNJefferson53 min
Aug 7, 6:30 PM CDTSpecial Weather StatementOUNLogan30 min
Aug 7, 6:54 PM CDTSpecial Weather StatementOUNCotton51 min
Aug 7, 6:57 PM CDTSpecial Weather StatementOUNHughes33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.